Texas, 2022

Tornadoes and Flash Flood in Texas, May 1, 2022

May 1, 2022 · NWS MAF · 26 events in 7 counties and zones

A strong upper level low pressure system moved across Nevada and Utah. Very moist air was across most of West Texas and Southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$911,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level low pressure system moved across Nevada and Utah. Very moist air was across most of West Texas and Southeast New Mexico. High instability and wind shear were also present. An upper level disturbance had moved over the area which provided additional lift. During the afternoon and evening hours, numerous severe thunderstorms developed across Southeast New Mexico and the Trans Pecos and moved across the Stockton Plateau and the Permian Basin. These storms produced multiple tornadoes, very large hail, heavy rainfall leading to localized flooding, and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 1, 1:50 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 1, 1:50 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
250 PM CDT Sun May 1 2022

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Sun May 1 2022

Low clouds have been slow to lift as higher deck over them. As of
17z all TAF sites should become VFR soon but there are still
pockets of MVFR cigs. SE wind gusts will increase through the
afternoon. Looking for the development of storms over the next
hour or two out west and move east through evening. Storms over
the area are expected to become severe but have not added mention
of large hail or 50kt wind at this time.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 155 PM CDT Sun May 1 2022

A strong upper low will swing across NV and UT today and move
into CO tonight.  This low will move onto the plains Monday as
another low moves out of OR.

There is an enhanced risk of severe storms today across much of the
area.  Low level moisture recovering from front yesterday but dewpts
in the 50s have made it back to the higher elevations with 60 dewpts
moving up through the Pecos River valley and Southern Permian Basin.
Highest pops tonight are in the east through storms will start in
the west on dryline/mountains.  According to latest SWOMCD These
storms will have potential for unusually large hail. Could also see
damaging wind, locally heavy rain, and a few tornadoes.

Wind will be S to SE tonight becoming west Monday.  Borderline high
wind will be possible Monday at GDP.  Lows in the 50s and 60s
tonight warming to the 80s and 90s Monday.  A cold front blows in
late Monday night and will bring cooler lows to northern counties.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 155 PM CDT Sun May 1 2022

A departing upper level shortwave trough will send a weak cold front
into our region Tuesday morning. The front will only make it to the
Pecos River Valley before diffusing out and isn't expected to impact
high temperatures much. A larger upper trough is progged to dig
through the central Rockies late Tuesday into Wednesday and eject
into the central Plains by 00z Thursday. This will allow a warm
front to push through, shifting flow to southerly by the afternoon.
The warm front may also trigger some isolated thunderstorms along
the dryline across the lower Trans Pecos and eastern Permian Basin.
A Pacific Front accompanying the upper level disturbance will sweep
through the region Wednesday afternoon/evening. This is expected to
develop scattered thunderstorms as it interacts with the retreating
dryline across the eastern CWA. Scattered convection remains
possible overnight, though precipitation chances decrease after
midnight.

The chance of storms diminishes by Thursday morning as the upper
level trough and forcing departs, leaving the remainder of the long
term period dry. Another cold front will drop in from the north
Thursday morning, bringing temperatures down to near average. Upper
level ridging begins to build Friday, increasing
heights/thickness that will set up a warming trend for the
weekend that could bring Midland's first 100 degree day of the
year next Sunday.

-Munyan

&&

.FIRE WEATHER...
Issued at 155 PM CDT Sun May 1 2022

A Red Flag Warning is in effect today across our far northwestern
zones where a sharpening dryline is expected to bring critical
humidity and winds near 20kts. Thunderstorms are possible this
afternoon/evening outside of the warning area where the
possibility of lightning starts exists as well as gusty, erratic
winds.

The dryline is expected to surge eastward Monday, bringing
critical RHs areawide. The extent for fire concerns remains
highly conditional of this afternoon's thunderstorm activity and
where wetting rains will occur. A Fire Weather Watch is currently
in effect across Southeast New Mexico southward through the Marfa
Plateau where the highest confidence for critical fire weather
conditions exists. Given the uncertainty of rainfall, will leave
the Watch as is though more zones may need to added in the next
forecast update should the Watch be upgraded.

Through mid week, moisture will slosh back and forth with the
dryline diurnally surging towards the eastern CWA during the day and
retreating westward overnight. This will allow for good to excellent
moisture recovery out east but an extended period of drying out
west. Without any major weather systems providing windier days,
RFTIs will be driven primarily by low RH behind the dryline.
Near-critical to critical conditions are anticipated behind the
dryline and dictated by its placement through mid-week.

-Munyan

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  93  56  86 /  50  10   0   0
Carlsbad                 52  92  56  91 /  20   0   0   0
Dryden                   66  95  64  93 /  50  10   0  10
Fort Stockton            60  93  61  93 /  40   0   0   0
Guadalupe Pass           57  82  58  84 /  10   0   0   0
Hobbs                    54  88  49  86 /  30   0   0   0
Marfa                    46  85  47  89 /  20   0   0   0
Midland Intl Airport     62  92  57  88 /  50   0   0   0
Odessa                   62  92  57  88 /  50   0   0   0
Wink                     58  94  54  91 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
     54 Corridor.

     Fire Weather Watch from Monday morning through Monday evening
     for Chinati Mountains-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Loving-
     Marfa Plateau-Reeves County Plains-Van Horn and Highway 54
     Corridor-Ward-Winkler.

NM...Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
     Eddy Plains-Sacramento Foothills and Guadalupe Mountains.

     Fire Weather Watch from Monday morning through Monday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

&&

SHORT TERM...72
LONG TERM....16
AVIATION...72
Hazardous weather outlook, May 1, 1:44 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
244 PM CDT Sun May 1 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
244 PM CDT Sun May 1 2022 /144 PM MDT Sun May 1 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is an enhanced risk of severe storms this afternoon and
tonight over portions of Southeast New Mexico, the Trans Pecos, and
the Permian Basin. Very large hail and damaging wind will be the
main concerns, but locally heavy rain and isolated tornadoes are
possible.

A Red Flag Warning is in effect this afternoon and early evening for
the Guadalupe and Delaware Mountains, Sacramento Foothills, Chaves
and Eddy County plains, and most of Culberson County.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Fire Weather Watch is in effect from Monday morning through Monday
evening for Southeast New Mexico south to lower Brewster County.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to the National Weather Service or local law enforcement.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 1, 2:41 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
341 PM CDT Sun May 1 2022

TXZ282-012130-
Lower Brewster County TX-
341 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of central Brewster
County through 430 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Persimmon Gap, or 19 miles northeast of Panther
Junction, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Brewster
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

&&

LAT...LON 2949 10316 2952 10318 2973 10313 2972 10269
      2967 10270 2963 10274 2960 10274 2960 10277
      2955 10277 2952 10281 2949 10280 2945 10283
      2939 10283
TIME...MOT...LOC 2041Z 281DEG 12KT 2958 10308

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

80
Special weather statement, May 1, 2:41 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
341 PM CDT Sun May 1 2022

TXZ067-075-274-012115-
Pecos TX-Ward TX-Reeves County Plains TX-
341 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of northwestern Pecos,
east central Reeves and central Ward Counties through 415 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Barstow, or 19 miles southeast of Pecos, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coyanosa and B F Goodrich Testing Track.

This includes Interstate 20 between mile markers 61 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for western and
southwestern Texas.

&&

LAT...LON 3108 10325 3119 10342 3153 10319 3135 10292
TIME...MOT...LOC 2041Z 216DEG 26KT 3120 10329

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

16
Special weather statement, May 1, 3:01 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM CDT Sun May 1 2022

TXZ276-279-281-012145-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
401 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of west central
Brewster and southeastern Presidio Counties through 445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Lajitas, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

&&

LAT...LON 2928 10391 2938 10407 2979 10372 2961 10349
      2947 10362 2949 10363 2948 10364 2947 10364
      2946 10363 2932 10376 2933 10379 2929 10379
      2927 10381
TIME...MOT...LOC 2100Z 221DEG 27KT 2939 10394

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

80
Special weather statement, May 1, 3:05 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
405 PM CDT Sun May 1 2022

TXZ274-012145-
Reeves County Plains TX-
405 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of northwestern Pecos
and southeastern Reeves Counties through 445 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saragosa, or 16 miles south of Toyah, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saragosa, Toyah Lake and Verhalen.

This includes Interstate 10 between mile markers 209 and 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

&&

LAT...LON 3134 10343 3113 10324 3110 10327 3096 10369
      3111 10381
TIME...MOT...LOC 2105Z 235DEG 20KT 3109 10369

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

16
Special weather statement, May 1, 3:19 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Sun May 1 2022

TXZ277-278-012200-
Davis Mountains Foothills TX-Davis Mountains TX-
419 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of northwestern
Brewster, eastern Jeff Davis and northeastern Presidio Counties
through 500 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alpine, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

&&

LAT...LON 3020 10364 3031 10380 3065 10351 3046 10328
TIME...MOT...LOC 2119Z 222DEG 21KT 3029 10369

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

16
Special weather statement, May 1, 3:31 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM CDT Sun May 1 2022

TXZ060-061-067-068-012215-
Crane TX-Ector TX-Ward TX-Winkler TX-
431 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of southwestern Ector,
northeastern Ward, southeastern Winkler and northwestern Crane
Counties through 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyote, or 15 miles southwest of Monahans, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monahans, Thorntonville, Pyote, Wickett, Roy Hurd Memorial Airport
and Monahans Sandhills State Park.

This includes Interstate 20 between mile markers 59 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for western
Texas.

&&

LAT...LON 3137 10313 3152 10325 3186 10282 3161 10261
TIME...MOT...LOC 2131Z 235DEG 27KT 3149 10312

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

16

The radar

The Midland/Odessa radar (KMAF), 74 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 tornado, 3 thunderstorm wind, 2 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Andrews

When
May 1, 3:34 PM CST to 3:39 PM CST
Where
Andrews County, Frankel City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.380, -102.780

Hail, Andrews

When
May 1, 3:34 PM CST to 3:39 PM CST
Where
Andrews County, 10 mi W of Andrews
Measured
2.5 in hail
Reported by
Public
Coordinates
32.320, -102.721

Hail, Ward

When
May 1, 3:35 PM CST to 3:40 PM CST
Where
Ward County, Pyote
Measured
1 in hail
Reported by
Public
Coordinates
31.530, -103.130

Tornado, Pecos

When
May 1, 4:04 PM CST to 4:16 PM CST
Where
Pecos County, 19 mi NNW of Ft Stockton to 6.61 mi SE of Coyanosa
Rating
EFU
Path length
4.55 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
31.134, -102.993

A thunderstorm produced a tornado in Pecos County approximately 19 miles north northwest of Fort Stockton. This tornado was seen and reported by a spotter. This tornado was difficult to photograph as it quickly became rain-wrapped and eventually dissipated as the storm approached State Highway 18 in northern Pecos County. This tornado was estimated to have lasted around 12 minutes and traveled southeast approximately 4.5 miles. These calculations were determined from both radar data and eyewitness reports on the ground. Due to the rural location of this tornado, access to any damage indicators was impossible and thus the tornado was rated EF-Unknown with unknown peak wind speeds. The path width of the tornado is unknown.

Hail, Pecos

When
May 1, 4:13 PM CST to 4:18 PM CST
Where
Pecos County, 3.15 mi S of Imperial Res
Measured
1.5 in hail
Reported by
Public
Coordinates
31.224, -102.871

Hail, Winkler

When
May 1, 4:20 PM CST to 4:25 PM CST
Where
Winkler County, 10.07 mi E of Kermit Robinson Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
31.870, -102.900

Hail, Andrews

When
May 1, 4:21 PM CST to 4:26 PM CST
Where
Andrews County, 4 mi SE of Florey
Measured
2.25 in hail
Reported by
Public
Coordinates
32.409, -102.531

Hail, Andrews

When
May 1, 4:35 PM CST to 4:40 PM CST
Where
Andrews County, 5.87 mi SSE of Andrews
Measured
2.25 in hail
Reported by
Public
Coordinates
32.239, -102.519

Hail, Pecos

When
May 1, 4:41 PM CST to 4:46 PM CST
Where
Pecos County, 14 mi SE of Coyanosa
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
31.027, -102.833

Hail, Pecos

When
May 1, 4:55 PM CST to 5:00 PM CST
Where
Pecos County, 13 mi NNE of Ft Stockton
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
31.054, -102.786

Hail, Andrews

When
May 1, 5:11 PM CST to 5:16 PM CST
Where
Andrews County, 15 mi E of Florey
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
32.450, -102.323

Tornado, Pecos

When
May 1, 5:35 PM CST to 5:46 PM CST
Where
Pecos County, 17 mi NE of Ft Stockton to 19.5 mi NE of Ft Stockton
Rating
EFU
Path length
2.5 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
31.054, -102.667

A thunderstorm produced a tornado to the west of Highway 67 in Pecos County about 17 miles northeast of Fort Stockton. Given the proximity to the highway, many storm spotters were able to identify and photograph this tornado. Based upon eyewitness reports, videos, and radar data, this tornado tracked northeastward for two and a half miles and was estimated to have lasted around ten minutes. Due to the rural nature of this tornado and lack of access to damage indicators, this tornado was rated EF-Unknown with unknown peak wind speeds. The path width is also unknown.

Hail, Scurry

When
May 1, 5:54 PM CST to 5:59 PM CST
Where
Scurry County, Snyder
Measured
1.5 in hail
Reported by
Public
Coordinates
32.720, -100.900

Hail, Gaines

When
May 1, 5:59 PM CST to 6:04 PM CST
Where
Gaines County, 0.18 mi NNE of Seagraves Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.952, -102.529

Hail, Martin

When
May 1, 6:12 PM CST to 6:17 PM CST
Where
Martin County, 1 mi N of Flower Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.514, -101.880

Hail, Martin

When
May 1, 6:13 PM CST to 6:18 PM CST
Where
Martin County, 4.93 mi WNW of Three Leagues
Measured
2.25 in hail
Reported by
Public
Coordinates
32.503, -102.050

Hail, Pecos

When
May 1, 6:22 PM CST to 6:27 PM CST
Where
Pecos County, 7.19 mi NNE of Ft Stockton Arpt Fst
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
31.019, -102.883

Hail, Martin

When
May 1, 6:26 PM CST to 6:31 PM CST
Where
Martin County, Flower Grove
Measured
1.5 in hail
Reported by
Public
Coordinates
32.500, -101.880

Thunderstorm Wind, Pecos

When
May 1, 6:32 PM CST to 6:33 PM CST
Where
Pecos County, 1 mi SE of Ft Stockton
Measured
78 kt (90 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
30.870, -102.858

A thunderstorm moved across Pecos County and produced wind damage one mile southeast of Fort Stockton. Damage to travel trailers was reported in Rooney Park and trees were uprooted. The cost of damage is a very rough estimate.

Tornado, Pecos

When
May 1, 6:36 PM CST to 6:37 PM CST
Where
Pecos County, 7 mi ENE of Ft Stockton to 7.21 mi ENE of Ft Stockton
Rating
EFU
Path length
0.21 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
30.919, -102.761

A thunderstorm produced a tornado in Pecos County approximately seven miles to the east northeast of Fort Stockton and two miles north of I-10. This tornado only briefly touched down, lasting less than a minute, and no damage was reported. Given that no damage indicators were accessible, this tornado was rated an EF-Unknown with unknown peak wind speeds. The path width is also unknown.

Thunderstorm Wind, Pecos

When
May 1, 6:38 PM CST to 6:39 PM CST
Where
Pecos County, 1.98 mi ENE of Ft Stockton
Measured
78 kt (90 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
30.893, -102.840

A thunderstorm produced wind damage in Pecos County two miles east northeast of Fort Stockton. This damage was determined to be caused by rear-flank downdraft winds with estimated peak wind speeds of 90 mph. The damage included multiple destroyed billboards, two damaged metal buildings, and two 18-wheelers flipped along I-10. The cost of damage is a very rough estimate.

Tornado, Scurry

When
May 1, 6:44 PM CST to 6:53 PM CST
Where
Scurry County, 1.34 mi WNW of Hermleigh to 1.12 mi NW of Hermleigh
Rating
EF2
Path length
0.35 mi
Path width
150 yd
Property damage
$650,000
Reported by
NWS Storm Survey
Coordinates
32.638, -100.771

A thunderstorm produced a tornado in Scurry County in and near the town of Hermleigh. The tornado touched down approximately one mile northwest of Hermleigh near the intersection of County Road 4111 and County Road 4116. The tornado snapped numerous power poles as it crossed over County Road 4111 and continued moving east northeast. As the tornado approached US Highway 84, it produced EF-2 level damage at a home and detached garage where most of the roofing material was ripped off and concrete anchorage failure occurred. Large vehicles, trailers, and other debris were scattered up to 100 yards west of this home. The tornado continued onward, crossing US Highway 84 where it impacted a trailer park. Numerous mobile homes were flipped or tossed towards the west southwest as the backside of the tornadic circulation passed over the RV park. The tornado continued moving northeast and eventually occluded on the north side of town. Peak wind speeds in the tornado were estimated to be approximately 115 mph. The cost of damage is a very rough estimate.

Thunderstorm Wind, Scurry

When
May 1, 6:45 PM CST to 6:50 PM CST
Where
Scurry County, 2 mi E of Dunn
Measured
87 kt (100 mph) estimated gust
Property damage
$190,000
Reported by
NWS Storm Survey
Coordinates
32.570, -100.846

A thunderstorm moved across Scurry County and produced wind damage. The areas of damage were northwest of Hermleigh, locations to the south of a tornado that impacted the northwest side of Hermleigh, and a rural area east of Dunn. This damage included snapped power poles, significant damage to trees and roofs, and an overturned manufactured home. Given the orientation of the damage, and re-analyzing the radar data, this damage was determined to be caused by rear-flank downdraft winds, with estimated peak wind speeds of 85-100 mph. The cost of damage is a very rough estimate.

Flash Flood, Scurry

When
May 1, 7:40 PM CST to 8:50 PM CST
Where
Scurry County, 3.1 mi SSW of Snyder Winston Arpt to 2.64 mi E of Ira
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.656, -100.962

Heavy rain fell across Scurry County and resulted in flash flooding. Multiple roads were impassable due to flash flooding across southern Scurry County. There was a high water rescue. The cost of damage is a very rough estimate.

Heavy Rain, Scurry

When
May 1, 7:55 PM CST to 8:55 PM CST
Where
Scurry County, 3 mi SSW of Snyder
Reported by
Mesonet
Coordinates
32.680, -100.920

Heavy rainfall occurred in Scurry County. The West Texas Mesonet measured 4.11 inches of rainfall. The duration of this rainfall is unknown.

Heavy Rain, Scurry

When
May 1, 7:57 PM CST to 8:57 PM CST
Where
Scurry County, 3 mi E of Snyder
Reported by
Mesonet
Coordinates
32.720, -100.848

Heavy rain occurred in Scurry County. The West Texas Mesonet measured 3.34 inches of rainfall. The duration of this rainfall is unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021220, 1021230, 1021234, 1021549, 1021430, 1021424, 1021440, 1021761, 1021468, 1021488, 1021489, 1021558, 1021490, 1021491, 1021512, 1021492, 1021494, 1021516, 1021719, 1021704, 1021722, 1021756, 1021757, 1021535, 1021526, 1021529.